MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. ELECTROSURGICAL KNIFE

OLYMPUS MEDICAL SYSTEMS CORP. ELECTROSURGICAL KNIFE
Model Number KD-1L-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Laceration(s) of Esophagus (2398)
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus reviewed the following literature: "randomized study of two endo-knives for the traction-assisted endoscopic submucosal dissection of early esophageal squamous cell carcinoma" by yoshiyasu kitagawa, et al.Abstract: needle-type devices, such as the dualknife (olympus, tokyo, japan), are widely used for traction-assisted esophageal endoscopic submucosal dissection (esd) but require a prolonged operation time.An improved model of the itknife (olympus), the itknife nano, may allow faster and easier esd than the dualknife.We conducted a randomized study to compare the performances of the dualknife and the itknife nano for traction-assisted esophageal esd.Patients with early esophageal squamous cell carcinoma were eligible for this study.The primary outcome was the total procedure time.The secondary outcomes were submucosal dissection time, en bloc, and complete resection rates, perforation rate, and adverse events.Results fifty patients were equally divided into two groups: the dualknife group (d-group) and the itknife nano group (i-group), and all underwent the assigned treatment.The i-group had significantly shorter total procedure time (36.8 vs.60.7 min; p0.01) and submucosal dissection time (17.2 vs.35.8 min; p0.01) than the d-group.The en bloc and complete resection rates were sufficiently high in both groups (100% and 100% in the d-group and 100% and 96% in the i-group, respectively).Significantly fewer hemostatic procedures due to intraoperative bleeding were performed in the i-group than in the d-group (0.2 vs.1.4; p¿<¿0.01).Delayed bleeding, perforation, or esophageal stricture did not occur in either group.The itknife nano exhibited lower procedure time for traction-assisted esophageal esd than the dualknife, without increasing adverse events.Adverse events: muscular layer exposure, n=7.The authors reporting using six (6) olympus devices during the study.This article includes 6 reports: (b)(6): kd-650l(dualknife as the representative product), (b)(6): gif-q260j, (b)(6): c22135343: gif-h290t, (b)(6): d-201-11804, (b)(6): kd-1l-1, (b)(6): fd-410lr.This is report 5 of 6:(b)(6): kd-1l-1.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
Additional information was provided by the author: in the opinion of the author, there was not a relationship between the olympus device and muscle layer exposure.The author reported no medical intervention was required.In addition, the authors defined muscle layer exposure as: when the fine texture of the muscle fibers of muscularis propria was clearly exposed and visible endoscopically, due to deep submucosal dissection.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the author and the legal manufacturer's investigation.New information added to the following fields: b5, h6, h10.B1: no change in reportability.The device history records (dhr) for this device could not be reviewed since the serial number was not provided.Olympus ships devices manufactured according to all applicable procedures and meet final product release criteria.A definitive root cause was not identified.Based on the available information, the legal manufacturer was unable to determine the probable cause of the adverse events since the device was not returned for evaluation.

Brand Name
ELECTROSURGICAL KNIFE
Common Device Name
ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14170770
Report Number8010047-2022-06804
Device Sequence Number20086612
Product Code KGE
UDI-Device Identifier04953170037702
UDI-Public04953170037702
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K062517
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-1L-1
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2022
Supplement Date Received by Manufacturer05/10/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date06/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN LOT:D-201-11804,KD-650L,FD-410LR.; UNKNOWN SERIAL: (B)(6).
Outcome Attributed to Adverse Event Other;
Patient SexUnknown